Paracetamol may be considered a high-risk medicine for certain population groups at risk of hepatotoxicity.
Adverse events associated with paracetamol toxicity have been associated with:
- Concomitant administration of intravenous paracetamol and oral paracetamol
- Accidental overdose through ongoing administration of regular and PRN paracetamol.
The Paracetamol Standard of the NSW Health High-Risk Medicines Management Policy (PD2015_029) outlines the minimum actions required to reduce risks associated with paracetamol. The Paracetamol Standard includes a risk mitigation strategy, and addresses paracetamol prescribing, administration and patient information and education.
The tool below can also be used to assist hospitals in monitoring risks associated with neuromuscular blocking agents. It can also be used to monitor local implementation and compliance with the Neuromuscular Blocking Agents Standard of the High-Risk Medicines Management Policy.